Tennessee, 2007

Flash Flooding and Hail in Tennessee, August 24 to 25, 2007

August 24 to 25, 2007 · NWS HUN · 7 events in 2 counties and zones

A slow moving cold front pushed into unstable, tropical air overnight on the 24th, producing wind damage and flash flooding in many areas. As this cold front continued to push further southeast during the day on the 25th, thunderstorms ahead of the front produced isolated large hail as well damaging winds during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A slow moving cold front pushed into unstable, tropical air overnight on the 24th, producing wind damage and flash flooding in many areas. As this cold front continued to push further southeast during the day on the 25th, thunderstorms ahead of the front produced isolated large hail as well damaging winds during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 24, 7:45 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 24, 7:45 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 PM CDT FRI AUG 24 2007

.MESOSCALE UPDATE...
INTERESTING NIGHT ON THE RADAR SCOPE WITH A CLASSIC PULSE STORM
ENVIRONMENT.  THIS EVENING...SEVERE PULSE STORMS HAVE REMAINED TO
OUR N AND SE THUS FAR...BUT THE ENVIRONMENT REMAINS SUPPORTIVE OF
DOWNBURST AND HEAT BURST ACTIVITY.  BOUNDARY INTERACTIONS HAVE
CERTAINLY PLAYED A ROLE IN WHERE STORMS FIRE OFF. THERE HAVE BEEN
NUMEROUS SMALL AND LARGER SCALE OUTFLOW BOUNDARIES...TOO NUMEROUS TO
COUNT.  THE LARGEST BOUNDARY IS NOW ENTERING NE AL...RESULTING FROM
THE CLUSTER OF SEVERE STORMS IN NW GA. AN MCS CONTINUES TO PROPAGATE
SW INTO EASTERN AL...JUST S OF LOOKOUT MOUNTAIN.  THUS FAR...IT HAS
JUST CLIPPED SOUTHERN DEKALB COUNTY.  KHTX SHOWS THE BOUNDARY
REACHING INTO CENTRAL JACKSON AND EASTERN MARSHALL COUNTIES.  CANT
RULE OUT RE-DEVELOPMENT ALONG THIS...AT LEAST IN THE NEAR TERM.
FURTHER W...ANOTHER ARC OF STORMS CONTINUES TO PERCOLATE AND DRIFT N
AND NE FROM NE MS THROUGH THE SHOALS INTO SOUTHERN MIDDLE TN...WHERE
NEW DEVELOPMENT IS ON AN UPSWING.  KOHX SOUNDING AT 00Z CALCULATED A
WINDEX OF 63...WHICH WAS CLOSE TO WHAT EARLIER FORECAST SOUNDINGS
HAD INDICATED.  A MEASURED GUST TO 49KT AT KRNC (MCMINNVILLE TN)
OCCURRED AT 0027Z...REFLECTING THE DOWNBURST ENVIRONMENT.  WILL
EXTEND THE 20 POP THRU 12Z GIVEN ALL THE BOUNDARIES AROUND.  IF WE
SEE A NOCTURNAL LLJ DEVELOPMENT LIKE WE HAVE SEEN AS OF LATE...THAT
MAY HELP TO KICK OFF A FEW STORMS AS WELL.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Aug 24, 8:08 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
908 PM CDT FRI AUG 24 2007

ALZ001>010-016-TNZ076-096-097-251000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
908 PM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS ARE STILL POSSIBLE OVERNIGHT...MAINLY ACROSS
FAR NORTHWEST ALABAMA INTO SOUTHERN MIDDLE TENNESSEE THROUGH
MIDNIGHT.  THESE STORMS WILL BE CAPABLE OF BRIEF BUT GUSTY WINDS UP
TO 45 MPH...HEAVY DOWNPOURS...AND CLOUD TO GROUND LIGHTNING.
AN ISOLATED STORM PRODUCING DAMAGING WIND CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE ANTICIPATED
OVER THE WEEKEND.  ANY STORMS THAT DEVELOP MAY QUICKLY BECOME
STRONG...CONTAINING GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY
DOWNPOURS. A FEW STORMS COULD PRODUCE DOWNBURSTS CAPABLE OF DAMAGING
WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

KULA

In the hours before

Special weather statement, Aug 24, 4:24 PM CST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
524 PM CDT FRI AUG 24 2007

ALZ006-242300-
MADISON-
524 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 6 PM CDT...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST NORTHWEST OF HUNTSVILLE...MOVING NORTHWEST
AT 5 MPH. AN ADDITIONAL THUNDERSTORM WAS LOCATED JUST NORTH OF
DOWNTOWN HUNTSVILLE.

WINDS UP TO 45 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ALABAMA HIGHWAY 53.
  NORTH MEMORIAL PARKWAY.
  INTERSTATE 565.
  NORMAL.
  HARVEST AND MONROVIA.

RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE FROM THE
THUNDERSTORMS. THIS WILL RESULT PONDING OF WATER ON AREA
ROADWAYS...AS WELL AS BRIEF RUNOFF PROBLEMS. IF COMMUTING THIS
EVENING...SLOW DOWN AND USE EXTRA CAUTION IF YOU ENCOUNTER A
THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Aug 24, 4:55 PM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
555 PM CDT FRI AUG 24 2007

ALZ003-242330-
FRANKLIN-
555 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN FRANKLIN COUNTY UNTIL
630 PM CDT...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HALEYVILLE...MOVING NORTHWEST AT 5 MPH.

WINDS UP TO 40 MPH...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BEAR CREEK RESERVOIR.
  PHIL CAMPBELL.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Aug 24, 7:45 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 PM CDT FRI AUG 24 2007

TNZ096-250230-
LINCOLN-
845 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 930 PM CDT...

AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST WEST OF FAYETTEVILLE...MOVING NORTH AT 5
MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SKINEM.
  HARMS.
  BOONSHILL.
  HOWELL.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Aug 24, 8:10 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
910 PM CDT FRI AUG 24 2007

ALZ001-250245-
LAUDERDALE-
910 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN LAUDERDALE COUNTY
UNTIL 945 PM CDT...

AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM APPROACHING LEXINGTON...MOVING NORTHEAST AT 20
MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  KINGTOWN.
  LEXINGTON.
  ANDERSON.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Aug 24, 8:20 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
920 PM CDT FRI AUG 24 2007

TNZ076-096-250245-
LINCOLN-MOORE-
920 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR LINCOLN AND MOORE COUNTIES UNTIL 945
PM CDT...

AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK STRONG THUNDERSTORMS ACROSS LINCOLN COUNTY. THE STRONGEST
THUNDERSTORM WAS LOCATED NEAR BELLEVILLE...OR 7 MILES NORTH OF
FAYETTEVILLE...MOVING NORTHEAST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELLEVILE.
  CHESTNUT RIDGE.
  BOONEVILLE.
  LYNCHBURG.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Aug 24, 8:35 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
935 PM CDT FRI AUG 24 2007

TNZ097-250315-
FRANKLIN-
935 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 1015 PM CDT...

AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DECHERD...OR JUST NORTHEAST OF WINCHESTER.
THIS STORM WAS NEARLY STATIONARY.

WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WINCHESTER.
  EASTERN PORTIONS OF TIMS FORD LAKE.
  DECHERD.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

27

The radar

The Northeast Alabama radar (KHTX), 31 km away, was scanning. The volume nearest the first event began at 03:03 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 24, 9:03 PM CST
Where
Franklin County, 0.89 mi SW of Decherd
Measured
52 kt (60 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
35.210, -86.090

Thunderstorm wind blew down trees down across Franklin County including Decherd. Street signs were blown down within the city of Decherd. Time estimated.

Hail, Franklin

When
August 24, 9:33 PM CST
Where
Franklin County, 1.71 mi W of Winchester
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
35.183, -86.150

Nickel sized hail was reported.

Flash Flood, Lincoln

When
August 24, 10:54 PM CST
Where
Lincoln County, 2.57 mi S of Shady Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.063, -86.337

Six to eight inches of water flooded the intersection of Winchester Highway and Hotel Road.

Heavy Rain, Franklin

When
August 24, 11:00 PM CST
Where
Franklin County, 1.71 mi W of Winchester
Reported by
COOP Observer
Coordinates
35.183, -86.150

Rainfall of 3.32 inches was measured between 9:45 pm and Midnight.

Heavy Rain, Franklin

When
August 24, 11:16 PM CST
Where
Franklin County, 1.27 mi N of Huntland
Reported by
Trained Spotter
Coordinates
35.068, -86.273

A National Weather Service Backyard Observer measured 4.05 inches of rain at Midnight and an additional inch of rain estimated between Midnight and 12:15 am.

Flash Flood, Franklin

When
August 25, 12:00 AM CST
Where
Franklin County, 0.28 mi N of Old Salem
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.084, -86.251

Water one and one half foot deep flooded the intersection at Beans Creek Road and Old Davy Crockett Highway.

Heavy Rain, Franklin

When
August 25, 12:24 AM CST
Where
Franklin County, 2 mi N of Huntland
Reported by
Mesonet
Coordinates
35.079, -86.270

A TVA rain gage measured 5.64 inches of rainfall between 9:30 pm and 12:45 am. Rain was still falling at the time of the last available report. 0.94 inches of this rain fell between 11:15 pm and 1130 pm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58211, 58200, 58197, 58201, 58208, 58198, 58210.